Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 256, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2004, 4:46 PM CDT for Hardin County, Tennessee. It was in force for 29 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 4:46 PM CDT (21:46 UTC)
- Expired
- Jul 14, 2004, 5:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 138 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
| Jul 14, 4:58 PM CDT | TSTM WND DMG | 3 Nnw Pickwick Dam, TN | POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 142146 SVRMEM TNC071-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 446 PM CDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDIN COUNTY IN SOUTHWEST TENNESSEE * UNTIL 515 PM CDT * AT 446 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WALNUT GROVE...MOVING SOUTH AT 15 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE... WALNUT GROVE... .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3518 8804 3521 8834 3504 8835 3504 8802 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:46 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 14, 2:46 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 246 PM CDT WED JUL 14 2004 .DISCUSSION... STRONG NORTHWEST FLOW ALOFT WAS ADVECTING IN REMNANTS OF THE MCS FROM NORTHERN MISSOURI EARLIER TODAY. A WEAK FRONTAL BOUNDARY STRETCHED FROM JUST SOUTH OF NASHVILLE TO NORTHEASTERN ARKANSAS THIS AFTERNOON. THE ATMOSPHERE IS VERY MOIST WITH SEVERAL DEW POINT READINGS IN THE MID AND UPPER 70S. THE THUNDERSTORMS WILL EVENTUALLY FORM A LINE AND MOVE RAPIDLY SOUTHWARD. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE FORECAST AREA WILL REMAIN UNDER NORTHWEST FLOW WHICH WILL BRING MORE RAIN CHANCES LATE THURSDAY AFTERNOON AND EVENING. THE CHANCES FOR RAIN WILL PERSIST THROUGH SUNDAY AS DISTURBANCES IN THE NORTHWEST FLOW WILL AFFECT THE REGION. THE ANTICIPATED RAIN CHANCES WILL BRING A FEW DAYS OF RELIEF FROM THE EXTREME HEAT WE HAVE EXPERIENCED THE PAST FEW DAYS. LATEST LONG RANGE FORECASTS INDICATE DRY FORECAST MONDAY AND TUESDAY WITH A CHANCE OF RAIN AGAIN BY WEDNESDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...HEAT ADVISORY UNTIL 7 PM FOR CROSS...CRITTENDEN...ST. FRANCIS...LEE AND PHILLIPS COUNTIES. SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL BUT PHILLIPS COUNTY. MS...HEAT ADVISORY ALL AREAS THROUGH 7 PM. SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR TUNICA...DESOTO...TATE...MARSHALL...BENTON...TIPPAH...UNION... ALCORN...PRENTISS AND TISHOMINGO COUNTIES. MO...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR DUNKLIN AND PEMISCOT. TN...HEAT ADVISORY THROUGH 7 PM FOR SHELBY...FAYETTE...HARDEMAN...MCNAIRY AND HARDIN COUNTIES. SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF WEST TENNESSEE. && AC
Hazardous weather outlook, Jul 14, 3:45 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT WED JUL 14 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-151000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 345 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... HEAT INDICES WILL CONTINUE FROM 100 TO 105 DEGREES ACROSS THE MID- SOUTH FROM ROUGHLY MEMPHIS SOUTHWARD EARLY THIS AFTERNOON. THIS AREA INCLUDES HELENA ...CLARKSDALE...TUNICA...TUPELO...OXFORD AND MEMPHIS. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID SOUTH THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A SEVERE THUNDERSTORM WATCH FOR PARTS OF THE AREA UNTIL 7 PM. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Local storm report, Jul 14, 2:45 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DARDEN 35.63N 88.23W
07/14/2004 1.00 INCH HENDERSON TN POST OFFICE
0234 PM HAIL 3 E SCOTTS HILL 35.52N 88.20W
07/14/2004 1.00 INCH DECATUR TN PUBLIC
&&
VOGELSANG/CORDEROLocal storm report, Jul 14, 3:21 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DARDEN 35.63N 88.23W
07/14/2004 1.00 INCH HENDERSON TN POST OFFICE
0234 PM HAIL 3 E SCOTTS HILL 35.52N 88.20W
07/14/2004 1.00 INCH DECATUR TN PUBLIC
0310 PM TSTM WND GST 3 E SALTILLO 36.38N 89.30W
07/14/2004 60 MPH OBION TN FIRE DEPT/RESCUE
0314 PM HAIL 5 NNW OLIVE HILL 35.33N 88.06W
07/14/2004 1.00 INCH HARDIN TN FIRE DEPT/RESCUE
&&
VOGELSANG/CORDEROLocal storm report, Jul 14, 3:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DARDEN 35.63N 88.23W
07/14/2004 1.00 INCH HENDERSON TN POST OFFICE
0234 PM HAIL 3 E SCOTTS HILL 35.52N 88.20W
07/14/2004 1.00 INCH DECATUR TN PUBLIC
0310 PM TSTM WND GST 3 E SALTILLO 36.38N 89.30W
07/14/2004 60 MPH OBION TN FIRE DEPT/RESCUE
0314 PM HAIL 5 NNW OLIVE HILL 35.33N 88.06W
07/14/2004 1.00 INCH HARDIN TN FIRE DEPT/RESCUE
0321 PM HAIL OLIVE HILL 35.27N 88.03W
07/14/2004 0.75 INCH HARDIN TN POST OFFICE
&&
VOGELSANG/CORDEROLocal storm report, Jul 14, 3:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DARDEN 35.63N 88.23W
07/14/2004 1.00 INCH HENDERSON TN POST OFFICE
0234 PM HAIL 3 E SCOTTS HILL 35.52N 88.20W
07/14/2004 1.00 INCH DECATUR TN PUBLIC
0310 PM TSTM WND GST 4 E SALTILLO 35.37N 88.14W
07/14/2004 60 MPH HARDIN TN FIRE DEPT/RESCUE
0314 PM HAIL 5 NNW OLIVE HILL 35.33N 88.06W
07/14/2004 1.00 INCH HARDIN TN FIRE DEPT/RESCUE
0321 PM HAIL OLIVE HILL 35.27N 88.03W
07/14/2004 0.75 INCH HARDIN TN POST OFFICE
&&
VOGELSANG/CORDEROLocal storm report, Jul 14, 4:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL DARDEN 35.63N 88.23W
07/14/2004 1.00 INCH HENDERSON TN POST OFFICE
0234 PM HAIL 3 E SCOTTS HILL 35.52N 88.20W
07/14/2004 1.00 INCH DECATUR TN PUBLIC
0310 PM TSTM WND GST 4 E SALTILLO 35.37N 88.14W
07/14/2004 60 MPH HARDIN TN FIRE DEPT/RESCUE
0314 PM HAIL 5 NNW OLIVE HILL 35.33N 88.06W
07/14/2004 1.00 INCH HARDIN TN FIRE DEPT/RESCUE
0321 PM HAIL OLIVE HILL 35.27N 88.03W
07/14/2004 0.75 INCH HARDIN TN POST OFFICE
0352 PM HAIL 3 NNW WALNUT GROVE 35.09N 88.06W
07/14/2004 0.75 INCH HARDIN TN PUBLIC
&&
VOGELSANG/CORDEROSpecial weather statement, Jul 14, 4:43 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 443 PM CDT WED JUL 14 2004 TNZ091-142215- MCNAIRY TN- 443 PM CDT WED JUL 14 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MCNAIRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF SELMER AT 443 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN MCNAIRY COUNTY...INCLUDING THE CITY OF SELMER...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Henderson | 23 min |
| Jul 14, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Decatur | 27 min |
| Jul 14, 2:53 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 37 min |
| Jul 14, 3:28 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.